Hi. 34 year old male. I was diagnosed 14 months ago by a Colo-rectal surgeon as having HPV (anal warts) and went through a 8-week somewhat painful application of Veregen, after which the bumps disappeared fully. Oddly they seem to have appeared following irritation from shaving the peri-anal area. Then, 1 month ago, I noticed flatter and more linear/blotchy raised areas appear - this time again, following shaving irritation (I should have learned not to shave this area). Since I am traveling oversees for several months, I self-diagnosed, and bought a 1-month supply of Aldara 5% Cream from an OTC pharmacy, and have been applying that following the directions in the product insert (3x/week, overnight). What seems odd is that the shape of the 'bumps' are flat, only slightly raised, flesh-toned (i.e. matches adjacent skin color), and located in blotchy irregularly shaped areas (rather than individual round bumps or cauliflower shapes usually described), and there is no itching or pain, aside from irritation from the Aldara. I would upload a photo to describe the appearance better, although I understand that this is not permitted.
My questions are:
1. Since it seems to result from shaving irritation, is it possible that this re-occurance is not from HPV, but just scar tissue from the previous treatment or some type of reaction? I ask because the Aldara cream does not seem to have any effect on the bumps themselves after 4 weeks of use, beyond irritating & darkening the adjacent skin where the buttocks meet.
2.Since I am abroad and can visit directly to any specialist (no US health insurance restrictions), which type of practitioner would be the best to diagnose/treat this: Dermatologist, Colo-Rectal Surgeon, or other?
you need to be seen and get a proper exam. we'd totally be guessing as to what is going on.
could this be something non-hpv related? indeed it could be which is why you should've sought out exam first and not self treated. At this point I'd stop the aldara and wait a full month before being seen so that any irritation and skin changes from the aldara have dissipated. You don't want to get a wrong diagnosis due to the changes that occur with its use. A dermatologist or even just a general practitioner would be fine for this.
Thank you for your advice, Grace. I am setting up a dermatologist appointment now, as I am in Bangkok for a week, but will be leaving for less-developed countries. I had 2 internal warts removed and biopsied last year, which came back as "moderate" or "intermediate" but not cancerous, and get anoscopy exams every few months. Since I posted and stopped the Aldara, the bumps have gotten more raised, so it seems like this is indeed a re-ocurrence of the warts that the Veregen 'cured' last year...
It will be interesting to see if the Thai doctor will recommend the same treatments as the US doctor, who suggested Aldara or Veregen, since the bumps were wide-spread in the area between the buttocks. I will update this post for everyone's benefit.
As an aside:
My experience with Veregen was that it was painful, slow-acting (8 weeks!), but seemed to cure it without any visible scarring... The past month of Aldara has not been as painful, but I am wary of applying it when there are raw-looking areas after reading some bad experiences.
Thanks again, this site is a great resource for unbiased information!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.